Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 162, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 2:00 AM CDT for Gaines County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 2:00 AM CDT (07:00 UTC)
- Expired
- Sep 27, 2004, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 270700 FFWMAF TXC165-271300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 AM CDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 800 AM CDT * AT 145 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FARM ROAD 1757 IN NORTHWEST GAINES COUNTY HAS BEEN CLOSED DUE TO FLOODING. STATE HIGHWAY 214 IN NORTHERN GAINES COUNTY ALSO HAS HIGH WATER OVER THE ROADWAY IN SOME AREAS. AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED ADDITIONAL MODERATE TO HEAVY RAIN SHOWERS MOVING NORTHWEST AT 20 MPH ACROSS MUCH OF GAINES COUNTY. THIS ADDITIONAL RAINFALL WILL AGGRAVATE THE FLASH FLOOD POTENTIAL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. LAT...LON 3253 10302 3255 10221 3294 10222 3295 10303 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:20 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Sep 26, 3:20 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT SUN SEP 26 2004 .SHORT TERM... SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO. THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY. A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ 500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES COUNTIES IN TEXAS. ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN. BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING. .LONG TERM... MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER TROUGH ACROSS OUR COUNTY WARNING AREA. BASED ON HOW WELL THE MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE. THIS SLOWER SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH COOLER THAN NORMAL MAXIMUM TEMPERATURES. MORE ZONAL MID AND UPPER LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE AREA BY THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 72 57 77 / 50 60 40 50 CARLSBAD NM 56 72 55 75 / 100 50 40 40 DRYDEN TX 62 76 61 80 / 60 50 40 50 FORT STOCKTON TX 60 73 58 75 / 70 60 30 60 GUADALUPE PASS TX 53 68 52 69 / 70 50 40 40 HOBBS NM 57 70 55 73 / 80 50 40 50 MARFA TX 50 69 51 71 / 80 50 30 50 MIDLAND INTL AIRPORT TX 59 72 57 75 / 50 60 30 50 ODESSA TX 59 72 58 74 / 50 60 30 50 WINK TX 61 72 59 75 / 70 60 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING. NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY MORNING. && 67/03
Hazardous weather outlook, Sep 26, 2:30 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS REGION. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:39 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Sep 26, 8:09 PM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Sep 26, 9:54 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Sep 26, 11:45 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 6 hr |
| Sep 27, 4:22 AM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 7:58 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 11:17 AM CDT | Flash Flood Warning | MAF | Dawson | 6 hr |
| Sep 27, 4:41 PM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 6:34 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.